Alert archive / Kansas / Freeze Warnings in 2014

Freeze Warning 8, NWS Dodge City, KS

November 5, 2014Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this freeze warning at Nov 5, 2014, 12:24 PM CST for Grant County, Stanton County, Kansas. It took effect at Nov 6, 2014, 3:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2014, 12:24 PM CST (18:24 UTC)
In effect from
Nov 6, 2014, 3:00 AM CST
Expired
Nov 6, 2014, 9:00 AM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS73 KDDC 051824
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 PM CST WED NOV 5 2014

...EXPECT LOW TEMPERATURES AROUND THE FREEZING MARK TONIGHT...

.CLEAR SKIES, LIGHT WINDS AND DRY AIR WILL CREATE FAVORABLE
CONDITIONS FOR LOW TEMPERATURES AT OR BELOW FREEZING FOR FAR
WESTERN KANSAS THURSDAY MORNING.

KSZ061-062-051930-
/O.CAN.KDDC.FZ.A.0003.141106T0900Z-141106T1500Z/
HAMILTON-KEARNY-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD
1224 PM CST WED NOV 5 2014

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
FREEZE WATCH. 

AREAS HAVE ALREADY EXPERIENCED A HARD FREEZE THIS SEASON.

$$

KSZ074-075-060900-
/O.UPG.KDDC.FZ.A.0003.141106T0900Z-141106T1500Z/
/O.NEW.KDDC.FZ.W.0008.141106T0900Z-141106T1500Z/
STANTON-GRANT-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES
1224 PM CST WED NOV 5 2014

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CST THURSDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...MINIMUM TEMPERATURES IN THE 30 TO 32 DEGREE 
  RANGE ARE EXPECTED. 

* IMPACTS...FREEZING TEMPERATURES WILL KILL SENSITIVE PLANTS. BE 
  PREPARED TO COVER OR BRING SENSITIVE PLANTS INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

12
1 follow-up statement
702 
WWUS73 KDDC 060612
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1212 AM CST THU NOV 6 2014

...LOW TEMPERATURES AROUND THE FREEZING MARK THIS MORNING...

.CLEAR SKIES... LIGHT WINDS AND DRY AIR WILL CREATE FAVORABLE
CONDITIONS FOR LOW TEMPERATURES NEAR FREEZING FOR FAR WESTERN
KANSAS THIS MORNING.

KSZ074-075-061500-
/O.CON.KDDC.FZ.W.0008.141106T0900Z-141106T1500Z/
STANTON-GRANT-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES
1212 AM CST THU NOV 6 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...MINIMUM TEMPERATURES IN THE 30 TO 32 DEGREE 
  RANGE ARE EXPECTED. 

* IMPACTS...FREEZING TEMPERATURES WILL KILL SENSITIVE PLANTS. BE 
  PREPARED TO COVER OR BRING SENSITIVE PLANTS INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SUGDEN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Nov 5, 11:30 AM CST, 54 minutes earlier.

Area forecast discussion, Nov 5, 11:30 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CST WED NOV 5 2014

...UPDATED FOR THE AVIATION DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 156 AM CST WED NOV 5 2014

A TROUGH OF LOW PRESSURE AT THE SURFACE WILL CROSS WESTERN KANSAS
EARLY THIS MORNING, AS AN UPPER LEVEL TROUGH CROSSES THE NORTHERN
PLAINS. A COLD FRONT IS FORECAST TO DROP SOUTH OUT OF THE NORTHERN
PLAINS AND BY THE EARLY AFTERNOON THIS FRONTAL BOUNDARY WILL MOVE
ACROSS SOUTHWEST KANSAS. AHEAD OF THE COLD FRONT BOTH THE NAM AND
GFS INDICATED THAT A WEDGE OF WARM 850MB TEMPERATURES OF +9 TO
+12C WILL BE LOCATED ACROSS PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS BETWEEN 18Z AND 21Z WEDNESDAY. BASED ON WHERE THE
WARMER 900MB TO 850MB TEMPERATURES WILL BE EARLY THIS AFTERNOON
WILL TREND TEMPERATURES TOWARDS THE WARMER MAV GUIDANCE FOR THIS
TODAY ALONG AND SOUTH OF DODGE CITY. ACROSS WEST CENTRAL AND NORTH
CENTRAL KANSAS WHERE THIS COLD FRONT IS EXPECTED TO CROSS EARLIER
IN THE DAY WILL FAVOR THE COOLER MET GUIDANCE.

WINDS WILL BECOME LIGHT OVERNIGHT AS A SURFACE RIDGE AXIS BEGINS
TO CROSS INTO WESTERN KANSAS. BASED ON CLEAR SKIES AND LIGHT
WINDS THE TEMPERATURES WILL ONCE AGAIN HAVE TO POTENTIAL TO FALL
BACK TO NEAR FREEZING...ESPECIALLY WESTERN OF HIGHWAY 83. BASED ON
THE LOCATION OF WHERE THE LIGHTER WINDS WILL BE BETWEEN 09Z AND
12Z THURSDAY, CLEAR SKIES, AND DEWPOINTS IN THE MID TO UPPER 20S
WILL GO AHEAD AND ISSUE A FREEZE WATCH THURSDAY MORNING WEST OF GARDEN
CITY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 627 AM CST WED NOV 5 2014

THE UPPER FLOW WILL EVOLVE OVER THE NEXT COUPLE OF DAYS SUCH THAT A
DEEPENING TROUGH DEVELOPS ACROSS THE GREAT LAKES AND OHIO VALLEY
REGIONS WITH A FLAT RIDGE OVER THE NORTHERN PLAINS. RIDGING IN THE
BOUNDARY LAYER ON THURSDAY WILL THEN LEAD TO LIGHT SURFACE WINDS
THAT GRADUALLY GIVE WAY TO LEE TROUGHING THURSDAY NIGHT AND A RETURN
TO SOUTHERLY BOUNDARY LAYER FLOW ACROSS THE HIGH PLAINS REGION. A
SUBTLE INCREASE IN MOISTURE/THETA-E WILL LEAD TO SLIGHTLY MORE MILD
OVERNIGHT TEMPERATURES ACROSS SOUTHWEST AND CENTRAL KANSAS WHICH THE
NAM MODEL INDICATES FOR BOTH FRIDAY AND SATURDAY MORNINGS. WE WILL
BE FAVORING A GRIDDED FORECAST CLOSER TO THE MODEL SOLUTIONS WITH
THIS CHANGING WEATHER PATTERN RATHER THAN THE SMOOTHED OUT MOS
GRIDDED SOLUTIONS.

BY THE WEEKEND ANOTHER FAST DIVING MID LEVEL WAVE WILL DIG INTO THE
CENTRAL HIGH PLAINS AHEAD OF A SIGNIFICANTLY COLDER MID LEVEL
TROUGH. STRONG COLD ADVECTION SHOULD BE ONGOING ON SATURDAY AS 850
MB TEMPERATURES FALL TO THE SINGLE DIGITS. THIS COLDER HIGH PRESSURE
AIRMASS WILL CONTINUE TO BE REINFORCED BY THE SUBSIDENT NORTHWEST
FLOW REGIME THAT WILL REMAIN IN PLACE ACROSS THE NORTHERN PLAINS AND
NORTHERN ROCKIES REGION FOR A FEW DAYS. AS A RESULT MUCH HIGHER
CONFIDENCE EXISTS IN WIDESPREAD HARD FREEZING TEMPERATURES. GFS AND
RAW MODEL LOWS BY WEDNESDAY MORNING WOULD SUGGEST A GOOD CHANCE OF A
HARD FREEZE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1126 AM CST WED NOV 5 2014

A HIGH PRESSURE RIDGE ALOFT OVER THE SOUTHERN ROCKIES WILL KEEP
LITTLE OF NO CLOUDS OVERHEAD THROUGH 24 HOURS. A WEAK COLD FRONT
AT THE SURFACE WILL CONTINUE TO MARCH SOUTH THROUGH WESTERN
KANSAS, AND NORTHWEST TO WEST WINDS AT 12 TO 16 KNOTS WILL
EVENTUALLY SHIFT TO THE NORTHWEST AT 08 TO 10 KNOTS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  34  62  40 /   0   0   0   0
GCK  67  33  63  39 /   0   0   0   0
EHA  66  34  64  38 /   0   0   0   0
LBL  68  33  64  39 /   0   0   0   0
HYS  68  34  58  40 /  60   0   0   0
P28  71  38  62  34 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 3 AM TO 9 AM CST THURSDAY FOR KSZ074-075.

&&

SHORT TERM...BURGERT
LONG TERM...RUSSELL
AVIATION...BURKE
Hazardous weather outlook, Nov 5, 4:01 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CST WED NOV 5 2014

KSZ030-031-043>046-061>066-074>081-084>090-061015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
401 AM CST WED NOV 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HAZARDS WEATHER RISK...

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 2:40 AM CSTFreeze WatchDDCGrant, Hamilton, Kearny, Stanton10 hr

Nearby

Freeze Warnings in Kansas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.